High Wind, Guadalupe Mountains of Culberson County
- When
- December 21, 11:00 AM MST to 12:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
High winds occurred in the higher elevations of the Guadalupe Mountains due to strong mid level winds associated with a departing upper level trough.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
High winds occurred in the higher elevations of the Guadalupe Mountains due to strong mid level winds associated with a departing upper level trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 10:35 AM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1135 AM CST TUE DEC 21 2010 .DISCUSSION... SEE BELOW && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. WEST TO SOUTHWEST WINDS WILL CONTINUE TO REMAIN AROUND 10 KNOTS WITH SOME GUSTS UP TO 15 TO 25. WINDS WILL DIMINISH AROUND SUNSET. WINDS WILL SHIFT TO THE NORTHWEST ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN LATE TONIGHT AND EARLY WEDNESDAY MORNING IN ADVANCE OF A WEAK COLD FRONT. && PREV DISCUSSION... /ISSUED 442 AM CST TUE DEC 21 2010/ DISCUSSION... THE PERSISTENT NEARLY ZONAL FLOW ALOFT OVER A GOOD DEAL OF THE CONUS WILL UNDERGO SOME AMPLIFICATION THE NEXT FEW DAYS WHICH WILL ALLOW FOR A LITTLE DIFFERENT WEATHER ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. FIRE WEATHER WILL STILL BE A CONCERN TODAY...THEN POSSIBLY THURSDAY...BUT AT LEAST A LITTLE MOISTURE WILL RETURN TO THE REGION ALTHOUGH IT APPEARS THIS WILL BE TEMPORARY. THE FLAT UPPER RIDGE OVER THE SOUTHERN CONUS WILL BEGIN TO AMPLIFY TODAY AHEAD OF AN UPPER TROUGH DEEPENING OFF THE WEST COAST. THIS WILL YIELD MUCH ABOVE NORMAL TEMPERATURES ACROSS THE AREA AGAIN THIS AFTERNOON... IN FACT NEAR RECORD HIGHS. THE RECORD HIGH FOR DECEMBER 21ST FOR MIDLAND INTERNATIONAL AIRPORT IS 81 DEGREES...SET IN 1981. HAVE GONE THAT WARM DUE TO MOSTLY UNINHIBITED INSOLATION AND THE INCREASE IN HEIGHTS...NOT TO MENTION DOWNSLOPE SOUTHWESTERLY WINDS. MEANWHILE...A SHORTWAVE TROUGH WILL DROP THROUGH THE UPPER MIDWEST AND SEND A COLD FRONT SOUTH TOWARD THE AREA TONIGHT. THE COLD FRONT WILL BACKDOOR INTO THE AREA LATE TONIGHT AND AID IN DEADENING WIND SPEEDS OVER A GOOD PART OF THE AREA. LOWS TONIGHT WILL BE TRICKY SINCE THERE WILL STILL BE DRY AIR OVER THE REGION...AND MOSTLY CLEAR SKIES OVER A LARGE SWATH OF SOUTHEAST NEW MEXICO AND WEST TEXAS. HAVE GONE TOWARD THE COOLER MOS GUIDANCE BECAUSE OF THIS. THE FRONT WILL CONTINUE TO SLIDE SOUTHWEST INTO THE AREA WEDNESDAY...BUT HIGH TEMPERATURES WILL STILL BE ABOVE NORMAL FOR THE MOST PART. THE AFOREMENTIONED UPPER TROUGH WILL DEEPEN WHILE THE ABOVE IS GOING ON...THEN BECOME CUTOFF BEFORE TRAVERSING THE SOUTHWEST U.S. MOISTURE WILL INCREASE OVER THE AREA AHEAD OF THIS SYSTEM...BUT THERE ARE SOME TIMING/AMPLITUDE DIFFERENCES AMONGST THE LATEST SUITE OF MODEL DATA SO MUCH IS STILL UP IN THE AIR FOR WEDNESDAY NIGHT AND THURSDAY. HAVE GONE WITH PATCHY DRIZZLE AND FOG OVER THE AREA LATE WEDNESDAY NIGHT AS ISENTROPIC UPGLIDE INCREASES. A PACIFIC COLD FRONT WILL ACCOMPANY THE PASSAGE OF THE UPPER TROUGH...BUT DUE TO THE UNCERTAINTY ON HOW FAST THE UPPER TROUGH WILL PASS BY...HAVE ONLY INCLUDED A SLIGHT CHANCE OF LIGHT RAIN THURSDAY MORNING OVER PORTIONS OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS AS THE PACIFIC COLD FRONT PUSHES EASTWARD THROUGH THE AREA. WHITTLED THE SLIGHT CHANCE OF LIGHT RAIN TO THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN THURSDAY AFTERNOON FOR THE SAME REASON. A STRONGER COLD FRONT WILL DROP SOUTH THROUGH THE AREA THURSDAY NIGHT/FRIDAY...BUT AGAIN THE MODEL DIFFERENCES REAR THEIR UGLY HEAD TO SABOTAGE A MORE EXACT TURN OF EVENTS CONCERNING TEMPERATURES... ESPECIALLY THURSDAY NIGHT. THINK BELOW NORMAL TEMPERATURES WILL THEN PREVAIL CHRISTMAS EVE THROUGH CHRISTMAS DAY...AND AGAIN SUNDAY. THE FLOW ALOFT WILL REMAIN AMPLIFIED INTO EARLY NEXT WEEK...SO THE COOLER AIR MAY STICK AROUND THROUGH TUESDAY. AFTER WEDNESDAY NIGHT/THURSDAY...IT LOOKS LIKE POPS WILL BE SCARCE. FIRE WEATHER... ZONAL TO SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY. SURFACE LOW PRESSURE WILL BE CENTERED IN THE VICINITY OF WEST TEXAS THIS AFTERNOON...WITH THE TROUGH AXIS EXTENDING THROUGH THE BIG BEND REGION. THE LOW LEVEL THERMAL RIDGE AXIS WILL REMAIN INTACT ACROSS THE FORECAST AREA ALONG THE SURFACE LOW/TROUGH AXIS THIS AFTERNOON...AND NEAR RECORD WARMTH IS EXPECTED AS MAXIMUM TEMPERATURES RISE ABOUT 20-25 DEGREES ABOVE SEASONAL NORMALS FOR THIS TIME OF YEAR. MODERATE MID LEVEL WIND SPEEDS /25-35 KNOTS AROUND 10000 FT AGL/ WILL PERSIST UNDERNEATH THE WEST/ SOUTHWEST FLOW ALOFT REGIME TODAY...AND DECENT AFTERNOON MIXING SHOULD ALLOW FOR A PERIOD OF BREEZY CONDITIONS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN CORRIDOR...DAVIS MOUNTAINS...UPPER TRANS PECOS REGION...AND THE WESTERN PERMIAN BASIN THIS AFTERNOON. 20 FT WIND SPEEDS ARE EXPECTED TO RANGE BETWEEN 15-20 MPH...WITH A FEW GUSTS NEAR 30 MPH ACROSS THESE LOCATIONS. WIND SPEEDS WILL BE HIGHER IN THE GUADALUPE MOUNTAINS...ESPECIALLY THROUGH GAPS AND ALONG RIDGE TOPS...WHERE 20 FT SPEEDS WILL GENERALLY RANGE BETWEEN 20-30 MPH...WITH A FEW GUSTS OF 40-45 MPH. A DRY AIRMASS WILL REMAIN IN PLACE TODAY...ALLOWING RH VALUES TO DROP TO 10-15 PCT ACROSS THE PLAINS AREAS. SLIGHTLY COOLER TEMPERATURES IN THE MOUNTAINS SHOULD ALLOW FOR MINIMUM RH VALUES BETWEEN 15-20 PCT. NEAR CRITICAL FIRE WEATHER CONDITIONS WILL EXIST ACROSS THE ABOVE MENTIONED LOCATIONS THIS AFTERNOON...AND CAUTION SHOULD BE EXERCISED WITH FLAMMABLE MATERIALS GIVEN THE VERY DRY FUELS. A COLD FRONT WILL BACKDOOR THROUGH THE PERMIAN BASIN WEDNESDAY... ALLOWING FOR COOLER TEMPERATURES AND HIGHER AFTERNOON RH VALUES. DRY CONDITIONS AND WARMER TEMPERATURES WILL STILL PREVAIL ACROSS WESTERN AREAS...WITH MINIMUM RH VALUES MOSTLY RANGING BETWEEN 15-20 PCT. WIND SPEEDS WILL ALSO BE LIGHTER. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE...PARTICULARLY ALONG AND EAST OF THE PECOS RIVER...WEDNESDAY AND WEDNESDAY NIGHT COURTESY OF FALLING HEIGHTS/BACKING FLOW ALOFT IN ADVANCE OF A DEEPENING UPPER LEVEL TROUGH THAT WILL BE NEARING THE FOUR CORNERS REGION. RECOVERY WILL CONSEQUENTLY BE GOOD TO EXCELLENT EAST OF THE PECOS RIVER...WITH PERHAPS SOME FOG AND LIGHT DRIZZLE DEVELOPING. THERE STILL EXISTS UNCERTAINTY WITH REGARDS TO TIMING AND LOCATION OF THE UPPER TROUGH PASSAGE DURING THE DAY THURSDAY. THERE STILL IS POTENTIAL FOR INCREASED WESTERLY WINDS AND DRIER AIR TO SPREAD THROUGH THE PLAINS THURSDAY AFTERNOON...THOUGH A FEW SOLUTIONS ARE TENDING TO DELAY THE PASSAGE OF THE UPPER SYSTEM UNTIL LATER IN THE DAY. WE WILL CONTINUE TO MONITOR TRENDS FOR THURSDAY CAREFULLY...BUT FOR NOW WE HAVE KEPT THE WINDIER/DRIER CONDITIONS CONFINED TO THE MOUNTAINS...WITH MINIMUM RH VALUES ABOVE 15 PCT ACROSS MOST LOCATIONS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 76
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 AM CST TUE DEC 21 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 415 AM CST TUE DEC 21 2010 /315 AM MST TUE DEC 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF NEAR RECORD WARMTH...VERY LOW RELATIVE HUMIDITY AND BREEZY CONDITIONS WILL CONTRIBUTE TO ELEVATED FIRE DANGER ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION...AND THE WESTERN PERMIAN BASIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS THURSDAY. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269722.